Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 91, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2004, 3:38 PM EDT for Gratiot County, Michigan. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2004, 3:38 PM EDT (19:38 UTC)
- Expired
- Jun 9, 2004, 4:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:02 PM EDT | TSTM WND DMG | Ashley, MI | SEVERAL LARGE TREES DOWN |
| Jun 9, 4:05 PM EDT | TSTM WND DMG | Ashley, MI | NUMEROUS LARGE BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1547 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 091938
SVRGRR
MIC057-092015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRATIOT COUNTY IN CENTRAL MICHIGAN
* UNTIL 415 PM EDT
* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ITHACA...MOVING EAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH STAR...OLA AROUND 345 PM EDT
ASHLEY AROUND 350 PM EDT
SICKLES...EDGEWOOD...RATHBONE AROUND 355 PM EDT
LANGPORT AROUND 400 PM EDT
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4317 8464 4318 8472 4339 8473 4337 8439
4315 8437
$$
IOD RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:25 AM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 9, 11:25 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1125 AM EDT WED JUN 9 2004 .UPDATE... FRONTAL BOUNDARY CURRENTLY EXTENDS FROM THE SAGINAW BAY...WSW TO NEAR MUSKEGON AND MILWAUKEE...AND IS MOVING SLOWLY SOUTH. A GOOD DEAL OF SFC HEATING HAS BEEN OCCURRING THIS MORNING SOUTH OF THE FRONT... AND EXTREME INSTABILITY HAS DEVELOPED WITH CAPES OF 3500-4000 J/KG. CELLS COMING EAST FROM SRN LAKE MICHIGAN WILL BE TAPPING INTO THIS INSTABILITY...SO THESE COULD REALLY TAKE OFF QUICK. THIS ACTIVITY APPEARS TO BE RELATED TO A SHORTWAVE MOVING NE FROM SE IOWA/WRN IL... SO SRN LWR MI WILL BE IN AREA OF DECENT PVA THROUGH THE AFTERNOON. WIND FIELDS ALOFT ARE NOT PARTICULARLY IMPRESSIVE (ONLY 30 KTS AT 500 MB) AND FREEZING LEVELS ARE QUITE HIGH (13,500 FT)... BUT STILL CANT RULE OUT A FEW SVR CELLS GIVEN DEGREE OF INSTABILITY THAT IS IN PLACE. OBVIOUSLY HEAVY RAINFALL ALSO REMAINS A CONCERN WITH PWATS OVER 1.5 INCHES. HAVE CONTINUED THE FLOOD WARNING FOR MASON COUNTY DESPITE FACT THAT HEAVY RAIN HAS ENDED. CALLS TO THE COUNTY INDICATE THAT FLOODING IS STILL OCCURRING WITH MANY ROADS UNDER WATER (SEE LATEST FLWGRR). FORTUNATELY IT LOOKS LIKE ANY HEAVY RAIN THAT DEVELOPS THIS AFTERNOON/TONIGHT WILL BE IN THE SRN CWFA CLOSER TO THE SFC FNT. && .GRR...NONE && MEADE
Hazardous weather outlook, Jun 9, 11:58 AM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1158 AM EDT WED JUN 9 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1158 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS MOST OF SOUTHWEST LOWER MICHIGAN. HAIL OF UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. A COLD FRONT MOVING SLOWLY SOUTH FROM CENTRAL LOWER MICHIGAN WILL INTERACT WITH AN EXTREMELY MOIST AND UNSTABLE AIR MASS. STORM MOVEMENT WILL BE EAST AT 25 TO 30 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS AFTERNOON AND TONIGHT. FLOODING CONTINUES IN MASON COUNTY WHERE 3 TO 5 INCHES OF RAIN FELL LAST NIGHT. SIMILAR LOCALIZED RAINFALL AMOUNTS ARE POSSIBLE TONIGHT...PARTICULARLY SOUTH OF INTERSTATE 96 CLOSE TO THE FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THE WEEKEND...WITH THUNDERSTORMS IN THE FORECAST RIGHT THROUGH MONDAY. THE ACTIVE WEATHER PATTERN WILL CONTINUE...WITH FLOODING A CONTINUE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MEADE
In the hours before
Local storm report, Jun 9, 1:33 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
133 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL LANSING 42.71N 84.55W
06/09/2004 0.75 INCH INGHAM MI TRAINED SPOTTER
MT. HOPE AND MORRIS RIVER DRIVE IN LANSING.
&&
MJKLocal storm report, Jun 9, 1:46 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL RIVES JUNCTION 42.39N 84.46W
06/09/2004 0.75 INCH JACKSON MI TRAINED SPOTTER
BARRY AND CURCHILL ROADS.
0135 PM TSTM WND DMG 5 S LESLIE 42.38N 84.43W
06/09/2004 JACKSON MI TRAINED SPOTTER
6 INCH DIAMETER TREE DOWN AT CURCHILL AND PINE.
&&
MJKLocal storm report, Jun 9, 1:59 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 3 E RIVES JUNCTION 42.39N 84.40W
06/09/2004 JACKSON MI TRAINED SPOTTER
ONE HALF TO THREE QUARTERS OF A MILE LONG OF 10 INCH
DIAMETER TREES DOWN, BERRY ROAD, EAST OF US-127.
&&
MJKLocal storm report, Jun 9, 2:10 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 3 E RIVES JUNCTION 42.39N 84.40W
06/09/2004 4.25 INCH JACKSON MI FIRE DEPT/RESCUE
BERRY AND US-127 ROADS.
&&
MJKLocal storm report, Jun 9, 2:43 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
243 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 1 N ITHACA 43.31N 84.60W
06/09/2004 0.75 INCH GRATIOT MI TRAINED SPOTTER
0238 PM HAIL 2 NE ITHACA 43.31N 84.58W
06/09/2004 0.88 INCH GRATIOT MI TRAINED SPOTTER
&&
MJKLocal storm report, Jun 9, 2:45 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM FUNNEL CLOUD ALMA 43.38N 84.65W
06/09/2004 GRATIOT MI TRAINED SPOTTER
OBSERVER INDICATED ROTATION.
&&
MJKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:57 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Newaygo | 63 min |
| Jun 9, 1:12 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 48 min |
| Jun 9, 2:02 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 28 min |
| Jun 9, 3:27 AM EDT | Special Marine Warning | GRR | 78 min | |
| Jun 9, 3:27 AM EDT | Special Marine Warning | GRR | 78 min | |
| Jun 9, 3:42 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 63 min |
| Jun 9, 12:45 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 60 min |
| Jun 9, 12:56 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 34 min |
| Jun 9, 1:17 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 28 min |
| Jun 9, 1:21 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 54 min |
| Jun 9, 1:39 PM EDT | Tornado Warning | GRR | Jackson | 36 min |
| Jun 9, 1:42 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 33 min |
| Jun 9, 2:31 PM EDT | Tornado Warning | GRR | Gratiot | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.